Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 13, 2023, 7:40 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2023, 7:40 PM CDT (00:40 UTC)
- Expired
- May 14, 2023, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:15 PM CDT | HEAVY RAIN 2.69 | Mallard, IA | STORM TOTAL RAINFALL THUS FAR. MESONET STATION EW0956 MALLARD. |
| May 13, 9:00 PM CDT | FLASH FLOOD | Laurens, IA | DELAYED REPORT. EXTENSIVE FLOODING IN TOWN. WATER UP AGAINST SOME HOMES AND BUSINESSES IN TOWN. TIME ESTIMATED. |
| May 13, 9:51 PM CDT | HEAVY RAIN 4.95 | Havelock, IA | STORM TOTAL RAINFALL FROM CWOP MESONET. |
| May 13, 9:55 PM CDT | HEAVY RAIN 2.96 | Mallard, IA | STORM TOTAL RAINFALL FROM CWOP MESONET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WGUS53 KDMX 140040
FFWDMX
IAC147-151-140645-
/O.NEW.KDMX.FF.W.0001.230514T0040Z-230514T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
740 PM CDT Sat May 13 2023
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southern Palo Alto County in northwestern Iowa...
Northern Pocahontas County in northwestern Iowa...
* Until 145 AM CDT Sunday.
* At 740 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. As much as 3.5 to 5 inches have fallen
in the past few hours. Additional heavy rainfall is expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Laurens, Rush Lake, Rolfe, Mallard, Havelock, Plover and Curlew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4303 9486 4303 9454 4275 9454 4275 9487
FLASH FLOOD...RADAR INDICATED
$$
Zogg2 follow-up statements
120
WGUS73 KDMX 140442
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1142 PM CDT Sat May 13 2023
IAC147-151-140645-
/O.CON.KDMX.FF.W.0001.000000T0000Z-230514T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Palo Alto IA-Pocahontas IA-
1142 PM CDT Sat May 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT SUNDAY FOR
SOUTHERN PALO ALTO AND NORTHERN POCAHONTAS COUNTIES...
At 1142 PM CDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area with as much as 3 to 7 inches from
personal weather stations. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Laurens, Rush Lake, Rolfe, Mallard, Havelock, Plover and Curlew.
Water was over N28 and Highway 10 earlier in the evening, but was
expected to subside by this time. Ponding water should also continue
to decrease overnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4303 9486 4303 9454 4275 9454 4275 9487
FLASH FLOOD...RADAR INDICATED
$$
Ansorge343 WGUS73 KDMX 140643 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 143 AM CDT Sun May 14 2023 IAC147-151-140653- /O.EXP.KDMX.FF.W.0001.000000T0000Z-230514T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Palo Alto IA-Pocahontas IA- 143 AM CDT Sun May 14 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT EARLY THIS MORNING FOR SOUTHERN PALO ALTO AND NORTHERN POCAHONTAS COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4303 9486 4303 9454 4275 9454 4275 9487 $$ Hagenhoff
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:15 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 13, 6:15 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 615 PM CDT Sat May 13 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 223 PM CDT Sat May 13 2023 Key Messages: -Strong to Severe Storms this Afternoon and Evening -Showers and Non-Severe Storms Lingering Through Sunday -Quiet and Drier to Begin The Week The surface low pressure system responsible for convection out west last night is slowly but surely tracking north and east closer to the area today. Its associated warm front has been the focal point for convection this afternoon as an unstable atmosphere takes advantage of increasing winds and the resultant convergence. There is no shortage of 0 to 3km instability and the low level directional shear is favorable for rotating storms as winds veer with height. However, the limiting factor today will be the speed shear, with minimal change in wind speeds with height. Although this may hinder the threat, tornadoes are still possible, especially with very low LCLs and good stretching potential. With moderate deep layer instability and shear, organized storms will also be capable of producing hail and gusty winds as well. In addition to the severe threat this afternoon, storms backbuilding along the boundary may result in some locally heavy rainfall amounts, especially in northern Iowa where the front will be pivoting around the surface low. The moisture profiles don't jump off the page but they should be sufficient for locally heavy rainfall beneath stronger storms. A few locations across northern Iowa have seen some moderate rainfall over the last few days, so there is some concern for localized flooding impacts should storms sit over a particular area for an extended period of time. As of right now, with some uncertainty on how storms will evolve through the afternoon and evening, will just continue to closely monitor the flooding potential in northern Iowa. Showers and thunderstorms will continue to fester along the boundary through the night and should fall below severe thresholds late this evening. As the surface low begins to fill in and weaken, high pressure will begin to push down from the north. This will bring cooler temperatures to the state on Sunday, as well as gusty winds along the pressure gradient between the decaying low pressure and approaching high pressure. With all the moisture that remains pooled over the state from the last few days, expect scattered showers with a few thunderstorms to continue to develop through the day on Sunday and into Sunday night. Any thunderstorms that do develop will be non-severe. Looking out to the beginning of the week, high pressure sets in and upper level ridging develops. This takes us into a relatively quiet and dry pattern with warming temperatures through the beginning of the week. Precipitation chances look to return mid week as a few waves move through the overall pattern. Guidance also indicates a larger scale system dropping down into the midwest during the second half of next week, which could bring some more precipitation chances. However, since this is so far out, not much more can be determined at this time. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 615 PM CDT Sat May 13 2023 Main aviation concerns surround convective and ceiling trends over the TAF period. There are two separate area of storms at the start of the period that are forecast to become more scattered into the evening as they lift northward. Ceilings will drop from low end VFR or MVFR into IFR at all sites overnight into Sunday morning. Additional scattered showers are expected to develop through the day before drying pushes in from the north. Winds will be brisk from the east and northeast over the north tonight, which will spread southward through the day on Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Ansorge
Hazardous weather outlook, May 13, 4:07 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 407 PM CDT Sat May 13 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-142115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 407 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms will continue to develop over portions of central and northern Iowa this afternoon and evening. Main impacts will be brief tornadoes and locally heavy rainfall, but small hail and gusty winds are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. Dodson
In the hours before
Local storm report, May 13, 6:27 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 3 E POMEROY 42.55N 94.62W
05/13/2023 CALHOUN IA EMERGENCY MNGR
&&
ANSORGELocal storm report, May 13, 6:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 2 W PALMER 42.63N 94.64W
05/13/2023 POCAHONTAS IA LAW ENFORCEMENT
&&
JAZSpecial weather statement, May 13, 6:55 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
655 PM CDT Sat May 13 2023
IAZ015-023-033-034-140015-
Palo Alto IA-Sac IA-Calhoun IA-Pocahontas IA-
655 PM CDT Sat May 13 2023
...Heavy Rainfall from Thunderstorms will Impact Portions of
Pocahontas, northeastern Sac, Northwestern Calhoun and Southwestern
Palo Alto Counties through 715 PM CDT...
Heavy rainfall from these storms may produce localized areas of
flooding.
HAZARD...Heavy rainfall and localized flooding.
SOURCE...Radar indicated.
IMPACT...Localized flooding.
This storm will remain over mainly rural areas of Pocahontas,
northeastern Sac, northwestern Calhoun and southwestern Palo Alto
Counties, including the following locations... Palmer, Mallard,
Pocahontas Municipal Airport, Varina, Pomeroy, Plover, Fonda and
Havelock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Iowa.
&&
LAT...LON 4256 9500 4256 9492 4294 9491 4294 9458
4252 9458 4251 9500
TIME...MOT...LOC 2351Z 239DEG 49KT 4275 9459
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ZoggLocal storm report, May 13, 6:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TORNADO 4 SSW POCAHONTAS 42.68N 94.70W
05/13/2023 POCAHONTAS IA LAW ENFORCEMENT
POCAHONTAS COUNTY LAW ENFORCEMENT CONFIRMS
TORNADO ON THE GROUND, MOVING NORTH.
&&Local storm report, May 13, 7:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 4 WNW KNOXVILLE 41.34N 93.17W
05/13/2023 MARION IA TRAINED SPOTTER
MULTIPLE STORM CHASERS REPORT BRIEF TORNADO
TOUCHDOWN IN OPEN FIELDS.
&&Local storm report, May 13, 7:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 2 ENE HAVELOCK 42.85N 94.66W
05/13/2023 POCAHONTAS IA LAW ENFORCEMENT
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:26 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 34 min |
| May 13, 8:12 PM CDT | Tornado Warning | DMX | Webster | 33 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.